Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 296, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2001, 1:39 PM CDT for Poweshiek County, Iowa. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 1:39 PM CDT (18:39 UTC)
- Expired
- Jul 17, 2001, 2:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Poweshiek County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:56 PM CDT | Hail 1.25 | Brooklyn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3264 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 171840 SVRDSM IAC157-171930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 139 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 230 PM CDT * AT 136 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF GRINNELL...OR ABOUT 48 MILES SOUTH OF WATERLOO...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BROOKLYN AROUND 200 PM 8 MILES NORTHEAST OF MONTEZUMA AROUND 210 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. GOLF BALL SIZED HAIL OCCURRED JUST SOUTHEAST OF MONTOUR AT 127 PM. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4186 9231 4187 9277 4151 9275 4152 9231 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:57 AM CDT, 10 hours 42 minutes earlier.
Area forecast discussion, Jul 17, 2:57 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 257 AM CDT TUE JUL 17 2001 HEAT AND PCPN CHANCES ARE PRIMARY PROBLEMS FOR THIS FORECAST. CURRENTLY...CONVECTION MOVING ACRS W CWA CONTINUES TO DIMINISH RAPIDLY. THIS ALSO SEEN BY WARMING OF CLOUD TOP ON IR SAT PICS. OTHERWISE...PLENTY OF WAA AND MOISTURE ADVECTION WITH DEWPOINTS NOW INTO THE MID 70S IN SW IA. MODELS CONTINUE TO HAVE DIFFERENCES IN CONVECTIVE DEVELOPMENT AND SUBSEQUENT QPF PLACEMENT. CAP EVENTUALLY OVERTAKES MUCH OF THE CWA WITH DEVELOPMENT OF CONVECTION BEING LIMITED. HOWEVER...TSRA COULD STILL ADVECT INTO THE CWA FROM THE N DURING THE NIGHTTIME HOURS ALONG THE INSTABILITY AXIS...THEREFORE POPS IN ZONES WL PRIMARILY BE DURING THE NIGHT. HEAT TO INCREASE TODAY AS 850 MB TEMPS RISE INTO THE MID 20S ACRS THE WEST. DEWPOINTS ALSO CLIMB WITH MOST MODEL OUTPUT SUGGESTING UPPER 70S TO AROUND 80 BY THIS AFTERNOON...ESPECIALLY SW HALF OF CWA. WITH DEWPOINTS THIS HIGH...ONLY TAKES LOWER 90S TO PUSH THE HEAT INDEX INTO ADVISORY CATEGORY...SO WL ISSUE ADVISORY FOR SW HALF TODAY. THIS WL PROBABLY NEED TO BE EXTENDED/EXPANDED INTO WEDNESDAY AS IT APPEARS THE HEAT AND MUGGIES SHOULD CONTINUE. LTL CHANGE TO EXTENDED AT THIS TIME. .DSM...HEAT ADVISORY TODAY IAZ023-033>035-044>047-057>060-070>074- 081>086-092>097. COGIL
In the hours before
Local storm report, Jul 17, 1:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM 4 S MONTOUR IA 1.75 INCH HAIL
07/17/01 TAMA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.